Dr. Keith Roach

Richmond Times-Dispatch - - COMICS, ETC. - — North Amer­ica Syn­di­cate Inc. Send ques­tions to Dr. Roach at ToY­our­Good­Health@med.cor­nell.edu

Dear Dr. Roach: My step­dad is 84 years old and hav­ing prob­lems with B12 de­fi­ciency. He is tak­ing B12 shots, 1,000 mcg once a week, in ad­di­tion to tak­ing a 5000 mcg B12 vi­ta­min daily. The num­bers come back be­low 200. None of our doc­tors can fig­ure it out. Any ad­vice on to what is caus­ing this?  R.B.

Dear R.B.: Vi­ta­min B12 de­fi­ciency can be caused by low in­take, although this is un­usual. It’s seen oc­ca­sion­ally in very strict ad­her­ence to a ve­gan diet with­out tak­ing sup­ple­ments. Oth­er­wise, the ma­jor cause is poor ab­sorp­tion, es­pe­cially by an au­toim­mune disease called per­ni­cious ane­mia. Treat­ment can be ei­ther with B12 in­jec­tion or very high dose of oral B12, and ei­ther is usu­ally ef­fec­tive. Your step­fa­ther is be­ing treated with both, and his level be­low 200 in the blood con­firms the lack of ef­fect.

I can­not fig­ure out why he should not be re­spond­ing, and my lit­er­a­ture search does not give any help.

Since I of­ten get great ad­vice from my read­ers, I would be happy to hear from any med­i­cal ex­perts or smart laypeo­ple on pos­si­ble causes: email me at toy­our­good­health@med.cor­nell.edu or post on my page at face­book.com/ kei­throachmd.

Dear Dr. Roach: I’m a 72-year-old fe­male and have been tak­ing Al­dac­tone for sev­eral years for hair loss. I started los­ing hair when I was 55 years old. I read an ar­ti­cle about Al­dac­tone in a magazine and asked my pri­mary doc­tor about the drug. He said I could try it. He started me at 25 mg and it worked.

Now I’m on 100 mg, be­cause over the years I needed more for it to be ef­fec­tive.

Please tell me the pros and cons of this drug. I don’t have any side ef­fects other than be­ing a little light­headed right after I take the pill in the morn­ing.  V.C.

Dear V.C.: Spirono­lac­tone (Al­dac­tone) is a com­monly used di­uretic. It is used in some cases of fe­male pat­tern hair loss. The most com­monly used dose is 200 mg. It is ef­fec­tive in about half of women who try it.

Be­cause of its di­uretic ef­fect, it can cause some light­head­ed­ness. Potas­sium lev­els should be checked pe­ri­od­i­cally. Some women will no­tice a de­creased li­bido due to the de­crease in an­dro­gens, and headache can be a prob­lem. Women who still have their pe­ri­ods may no­tice ir­reg­u­lar­i­ties.

My ex­pe­ri­ence is that hair loss is such an im­por­tant cos­metic is­sue for both men and women that they are of­ten will­ing to put up with some side ef­fects for ef­fec­tive treat­ment.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.